Alert archive / Nebraska / Special Weather Statements in 2021

Special Weather Statement, NWS North Platte, NE

August 23, 2021Sheridan County, Nebraska

NWS North Platte, NE issued this special weather statement at Aug 23, 2021, 9:52 PM MDT for Sheridan County, Nebraska. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2021, 9:52 PM MDT (03:52 UTC)
Expired
Aug 23, 2021, 10:30 PM MDT
In force
38 min
Issued by
NWS North Platte, NE
Hail
0.75 in
Wind
40

County Sheridan County, NE

The radar

The North Platte radar (KLNX), 158 km from the middle of the area, began a volume at 03:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2021-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2021-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3149 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1874 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

084 
WWUS83 KLBF 240352
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
952 PM MDT Mon Aug 23 2021
 
NEZ004-240430-
Sheridan NE-
952 PM MDT Mon Aug 23 2021

...A strong thunderstorm will impact portions of southern Sheridan
County through 1030 PM MDT...

At 951 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Antioch, or 16 miles northeast of Alliance, moving
northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Antioch, Snow Lake, Watson Lake, Wickson Lake, Diamond Lake, Wolf
Hill, Krause Lake, Kennedy Lake, Smith Lake State Wildlife Management
Area and Argo Hill.

This includes the following highways...
 Highway 250 between mile markers 3 and 27.
 Highway 2 between mile markers 97 and 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4203 10267 4222 10274 4261 10216 4214 10205
TIME...MOT...LOC 0351Z 232DEG 32KT 4220 10258 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

$$

Taylor

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Aug 23, 6:22 PM MDT, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 23, 6:22 PM MDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
722 PM CDT Mon Aug 23 2021

.SHORT TERM...(This evening through Tuesday night)
Issued at 207 PM CDT Mon Aug 23 2021

The main focus of the short term is the storm chances tonight.

A low pressure system has troughing that extends British Columbia SE
into Kansas. Along with a sfc boundary and aid from the ever present
LLJ, this will be the trigger for storms tonight. Ample moisture
remains in the region, evident by dwpts in the 60s/70s, and above
avg PWATs of 1.25". The worry however, is that lifting will not be
strong enough to break the capping in place. If the cap can be
broken, storms will have plenty of MLCAPE to tap into (~2000J/kg or
more), thanks to daytime heating steepening the lapse rates, and
about 40 kts of bulk shear. Expecting the main focus area to reside
in the eastern Panhandle to north central Nebraska, where isolated
strong to severe storms are most likely. SPC suggests the main
hazards will be large hail (up to 2") and damaging winds.

Eventually, the system will move east a bit, and leave tomorrow in
WNW flow at the sfc. This will usher in a bit cooler air (with
modest CAA at 850) and limit highs from getting beyond the 90s. The
flow will also help usher in a bit drier air with dwpts ranging from
the 40s in the Panhandle to 60 in central Nebraska.

.LONG TERM...(Wednesday through Monday)
Issued at 207 PM CDT Mon Aug 23 2021

As the trend has proven, long term upper levels look to be covered
by a ridge oriented SW to NE...centered generally over Oklahoma at
500mb. A UL jet will reside just north of this feature over the
ND/Canada border. At lower levels, a LLJ over Nebraska looks to
strengthen Wednesday and into Thursday, and shift a bit east into
Friday, but remain over central to eastern Nebraska. This feature
looks to remain throughout the forecast. At the sfc, the low looks
to have moved far enough SE to reside over western KS.

This low pressure system will be the focus for precip and storm
chances Wednesday evening. It looks as though lapse rates will
steepen into the afternoon, but as with the short term, will need to
deduce in with newer model forecasts if instability will be enough
to overcome the capping. As such, have left the inherited CHC PoPs
in the forecast ATTM.

Beyond Wed, at upper levels, a closed low over British Columbia will
push the upper level jet off to the NE, and ridging more into ESE
CONUS. The corresponding sfc closed low will move SE over Nebraska
TH and into Fri. This system will be the focus for more precip/storm
chances given the aid from the stagnant LLJ.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 715 PM CDT Mon Aug 23 2021

Skies should remain VFR through the TAF period. There is an
outside chance for an ISOL TSTM or two but chances are slim and
will not be included in the VTN and LBF terminal forecast. Winds
will be light, generally less than 10 kts. A weak cold front will
switch winds to the north to northwest on Tuesday, and some gusts
could approach 20 kts Tuesday afternoon across north central
Nebraska.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Sinclair
LONG TERM...Sinclair
AVIATION...Taylor
Hazardous weather outlook, Aug 23, 2:10 PM MDT, 7 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
310 PM CDT Mon Aug 23 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-242015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
310 PM CDT Mon Aug 23 2021 /210 PM MDT Mon Aug 23 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated thunderstorms are possible this evening, generally
affecting areas along and north of highway 20 across northern
Nebraska. An isolated severe storm may form and the primary severe
weather hazard is very large hail, 2 inches in diameter or
greater. Wind damage is a secondary concern.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Chances for showers and thunderstorms will increase for the
middle of the week with a marginal threat for severe storms
generally north of Interstate 80 again on Wednesday into Thursday.
Additional thunderstorms are possible heading into the weekend
but the severe weather threats uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Aug 23, 7:55 PM MDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service North Platte NE
755 PM MDT Mon Aug 23 2021

NEZ004-240245-
Sheridan NE-
755 PM MDT Mon Aug 23 2021

...A strong thunderstorm will impact portions of southeastern
Sheridan County through 845 PM MDT...

At 755 PM MDT, Doppler radar was tracking a strong thunderstorm near
Antioch, or 18 miles east of Alliance, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ellsworth, Antioch, Snow Lake, Watson Lake, Lakeside, Wolf Hill,
Kennedy Lake and Argo Hill.

This includes the following highways...
 Highway 250 between mile markers 1 and 18.
 Highway 2 between mile markers 99 and 122.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4246 10227 4228 10205 4210 10206 4208 10207
      4202 10228 4201 10261 4205 10268
TIME...MOT...LOC 0155Z 221DEG 27KT 4206 10252

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Taylor
Special weather statement, Aug 23, 8:54 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service North Platte NE
854 PM MDT Mon Aug 23 2021

NEZ094-240345-
Western Cherry NE-
854 PM MDT Mon Aug 23 2021

...A strong thunderstorm will impact portions of south central Cherry
County through 945 PM MDT...

At 853 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Whitman, or 30 miles northwest of Mullen, moving east
at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sevenmile Hill and Speckel Meir Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4219 10162 4241 10162 4249 10107 4217 10105
TIME...MOT...LOC 0253Z 266DEG 20KT 4229 10153

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Taylor
Special weather statement, Aug 23, 9:52 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
952 PM MDT Mon Aug 23 2021

NEZ004-240430-
Sheridan NE-
952 PM MDT Mon Aug 23 2021

...A strong thunderstorm will impact portions of southern Sheridan
County through 1030 PM MDT...

At 951 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Antioch, or 16 miles northeast of Alliance, moving
northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Antioch, Snow Lake, Watson Lake, Wickson Lake, Diamond Lake, Wolf
Hill, Krause Lake, Kennedy Lake, Smith Lake State Wildlife Management
Area and Argo Hill.

This includes the following highways...
 Highway 250 between mile markers 3 and 27.
 Highway 2 between mile markers 97 and 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4203 10267 4222 10274 4261 10216 4214 10205
TIME...MOT...LOC 0351Z 232DEG 32KT 4220 10258

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Taylor

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:55 PM MDTSpecial Weather StatementLBFSheridan50 min
Aug 23, 8:54 PM MDTSpecial Weather StatementLBFCherry51 min
Aug 23, 10:29 PM MDTSpecial Weather StatementLBFSheridan46 min
Aug 24, 1:08 AM MDTSpecial Weather StatementLBFCherry52 min
Aug 24, 1:35 AM MDTSevere Thunderstorm WarningLBFBrown, Cherry55 min
Aug 24, 4:14 PM MDTSpecial Weather StatementLBFThomas46 min
Aug 24, 4:53 PM MDTSpecial Weather StatementLBFLogan37 min
Aug 24, 4:59 PM MDTSevere Thunderstorm WarningLBFLogan, Thomas31 min
Aug 24, 5:29 PM MDTSpecial Weather StatementLBFLogan46 min

Nearby

Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.